Association of Pharmacy
Technicians UK (APTUK)
The Professional Leadership Body for Pharmacy Technicians

Penicillin allergy linked to infections

New research suggests that penicillin allergy increases the risk of infections with methicillin resistant Staphylococcus aureus (MRSA) and Clostridium difficile.

Researchers used data from UK general practice to match 64,141 adults with penicillin allergy to 237,258 controls. During a mean follow-up of approximately six years, 442 people with penicillin allergy and 923 controls developed MRSA, while 442 and 1,246 respectively developed C. difficile.

Patients with penicillin allergy were 70 per cent less likely to be prescribed penicillin than controls but were about four times more likely to receive macrolides (incidence rate ratio [IRR] 4.15) or clindamycin (IRR 3.89), twice as likely to receive fluoroquinolones (IRR 2.10) or tetracyclines (IRR 1.75) and 26 per cent more likely to receive sulphonamides.

After adjusting for confounders, patients with penicillin allergy were 69 per cent more likely to develop MRSA and 26 per cent more likely to develop C. difficile. Increased use of antibiotics that are alternatives to betalactams accounted for 55 and 35 per cent of the increased risk of MRSA and C. difficile respectively.

Previous studies have reported that 95 per cent of patients who reported penicillin allergy were tolerant to the antibiotic, while 80 per cent of patients who show an immediate hypersensitivity reaction to penicillin are no longer allergic 10 years later.

“As infections with resistant organisms increase, systematic efforts to confirm or rule out the presence of true penicillin allergy may be an important public health strategy to reduce the incidence of MRSA and C. difficile,” the authors conclude.

(BMJ 2018; 361:k2400)

Originally Published by Pharmacy Magazine

Related articles

Respiratory pathogens and asthma in children

A Canadian study found that of 958 children who experienced asthma treatment failure, 61.7 per cent tested positive for ...

Withdrawal symptoms as well as addiction common with ADs

‘Withdrawal’ symptoms and ‘addiction’ are commonly reported by people taking antidepressants, according to an on...

Are UK diets falling short?

With one in six people avoiding a food group, nutrient shortfalls are going to be a concern. We look at the findings fro...

More articles

My Experience of Celebrating 70 Years of the NHS with an Invitation to 10 Downing Street

Saturday 30th June was a normal average day, until by pure accident I went onto my NHSmail and found an email sent late ...

Scenario: compression hosiery

Pharmacy student and part-time staff member, Lauren, has come to pharmacist Parveen with a question about her coursework...

CPPE: ACPT programme extended

The ACPT programme, originally available in London, Kent, Surrey and Sussex, is now open for applications from pharmacy ...



This website is for healthcare professionals only. By clicking "Accept" to hide this message or by clicking into any content on this website, you confirm you are a healthcare professional, consent to accepting cookies in accordance with our Cookie Policy and agree to Association of Pharmacy Technicians UK (APTUK)’s Terms of Use and Privacy Policy.